Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 31, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at Jun 23, 2004, 7:49 PM CDT for Waupaca County, Wisconsin. It was in force for 56 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2004, 7:49 PM CDT (00:49 UTC)
- Expired
- Jun 23, 2004, 8:45 PM CDT
- In force
- 56 min
- Issued by
- NWS Green Bay, WI
- Area
- Counties, with a storm outline in the text
County Waupaca County, WI
The radar
The Green Bay radar (KGRB), 73 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 7:55 PM CDT | TORNADO | 5 Sw Waupaca, WI | 1-2 HOUSES DEMOLISHED ON RADLEY RD. ROAD WAS RIPPED UP. BARNS AND SHEDS DAMAGED. TORNADO ON THE GROUND FOR 10 MINUTES. DAMAGE OCCURRED IN SOUTHWEST PART OF THE COUNTY AS FAR EAST AS COUNTY ROAD E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 0.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 371 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 1067 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 117 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
270 WUUS53 KGRB 240049 SVRGRB WIC135-240145- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GREEN BAY WI 748 PM CDT WED JUN 23 2004 THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WAUPACA COUNTY IN WISCONSIN * UNTIL 845 PM CDT * AT 748 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A LINE OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL. THE LINE WAS LOCATED FROM ROSHOLT TO ALMOND AND WAS MOVING EAST AT 50 MPH. * THE SEVERE THUNDERSTORMS WILL BE NEAR... WAUPACA AROUND 755 PM... RURAL AROUND 755 PM... KING AROUND 755 PM... SCANDINAVIA AROUND 800 PM... SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 60 MPH...OR HAIL AT LEAST 3/4 INCH IN DIAMETER. IF YOU ARE IN THE WARNED AREA...MOVE INDOORS AND STAY AWAY FROM WINDOWS. LAT...LON 4465 8918 4429 8922 4429 8876 4464 8879 $$ HELMAN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:00 PM CDT, 4 hours 49 minutes earlier.
Area forecast discussion, Jun 23, 3:00 PM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 300 PM CDT WED JUN 23 2004 .SHORT TERM...TONIGHT AND THURSDAY. BROAD UPR UPR WILL CONTINUE TO IMPACT THE FCST AREA THROUGH THURSDAY. SEVERAL S/WS WITH FRONTAL BOUNDARIES PASSING OVER THE GRTLKS RGN TODAY INTO THURSDAY. FIRST FRONTAL SYSTEM EXITING SE WI THIS AFTN. NEXT STRONGER FRONTAL SYSTEM APPROACHING FROM MN THIS AFTN AND WILL AFFECT MAINLY THE NRN PORTION OF THE FCST AREA TNT. LFQ OF UPR JET INITIATING STRONGER CONVECTION OVER NC MN BUT SO FAR NO REPORTS OF SVR WEATHER OVER MN. AT 19Z THIS AFTN... DPTS IN THE UPPER 30S TO LOWER 40S. CONVECTION MAY STAY BELOW SEVERE LEVELS THIS EVENING DUE TO LACK OF MOISTURE OVER THE FCST AREA. OVER SRN MN SFC CONVERGENCE IS WEAK ALONG THE FRONTAL BOUNDARY. A FEW ISOLATED SHOWERS AND STORMS MAY STILL CONTAIN SOME GUSTY WINDS AND SMALL HAIL EARLY EVENING. ETA AND GFS MODELS DIFFER FOR THURSDAY. ETA DRIVES THE FRONT WELL SOUTH ON THURSDAY FOR A DRY DAY...WHILE THE GFS STALLS THE FRONTAL BOUNDARY OVER SRN WI AND CONTS A PCPN CHC OVER AT LEAST OVER PORTIONS OF CENTRAL AND EAST CENTRAL WISCONSIN. HOWEVER WITH COLD TROF ALOFT FOR THURSDAY...INSTAB SHRAS OR SPRINKLES POSSIBLE OVER NRN WI IN THE AFTN... SO WILL CONTINUE CHC OF SHRA. ANTICIPATE THIS CONVECTION TO BE MAINLY THUR AFTN...BUT SOME LINGER PCPN MAY BE AROUND IN THE MORNING. DEPENDING ON INSTAB FROM DAYTIME HEATING...ISOLD TRW POSSIBLE THUR AFTN AS S/W VORT TRACKS OVER. .LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY. UPPER RIDGE ACROSS WESTERN NORTH AMERICA WILL GRADUALLY RETROGRADE WESTWARD WHILE DEEP UPPER LOW ACROSS EASTERN CANADA WILL FILL AND LIFT NORTHEAST. THIS CHANGE IN THE WEATHER PATTERN SHOULD ALLOW TEMPERATURES TO WARM TO NEAR NORMAL LEVELS FOR THE MIDDLE OF NEXT WEEK. FOR THURSDAY NIGHT... PER COORDINATION WITH MQT WILL ADD SCATTERED FROST OVER THE FAR NORTH AS TEMPERATURES PLUMMET INTO THE MIDDLE 30S. THINK INCREASING CLOUD COVER SHOULD PREVENT ANY FREEZE OVER THIS REGION. OTHERWISE DID ADD A CHANCE OF SHOWERS AS UPPER LEVEL DISTURBANCES SWINGS SOUTHEAST OUT OF CANADA ON FRIDAY. OTHERWISE REMAINDER OF THE FORECAST PACKAGE REMAINS QUIET AS HIGH PRESSURE BUILDS INTO THE REGION. THERE WERE SOME ISSUES ABOUT CHANCES FOR RAIN ON WEDNESDAY...BUT WENT WITH A MAJORITY OF THE OFFICES AND WENT DRY AS THERE WERE SIGNIFICANT TIMING ISSUES INVOLVED. TEMPERATURES SHOULD APPROACH 80 DEGREES BY NEXT TUESDAY AND WEDNESDAY. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Jun 23, 11:45 AM CDT, 8 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED JUN 23 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-241100- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED JUN 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN TONIGHT. A LOW PRESSURE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES REGION TONIGHT...WILL DRAG A COLD FRONT OVER THE STATE. THUNDERSTORMS CAN BE EXPECTED ALONG AND AHEAD OF THE FRONT... WITH THE STRONGER STORMS MORE LIKELY OVER NORTHERN WISCONSIN. THE MAIN THREATS INCLUDE UP TO ONE INCH DIAMETER HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED BY EARLY EVENING OVER NORTH-CENTRAL WISCONSIN AND LATER EVENING OVER NORTHEAST WISCONSIN. TDH WWW.CRH.NOAA.GOV/GRB
In the hours before
Local storm report, Jun 23, 7:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
730 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL 1 E WISCONSIN RAPIDS 44.40N 89.82W
06/23/2004 0.75 INCH WOOD WI TRAINED SPOTTER
HAIL LASTED FOR 7 MINUTES
&&
KURIMSKILocal storm report, Jun 23, 7:40 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
740 PM CDT WED JUN 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL PLOVER 44.45N 89.53W
06/23/2004 1.00 INCH PORTAGE WI TRAINED SPOTTER
&&
KURIMSKIThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 7:18 PM CDT | Severe Thunderstorm Warning | GRB | Portage | 57 min |
| Jun 23, 7:55 PM CDT | Tornado Warning | GRB | Portage | 35 min |
| Jun 23, 8:02 PM CDT | Tornado Warning | GRB | Waupaca | 28 min |
| Jun 23, 8:09 PM CDT | Severe Thunderstorm Warning | GRB | Waushara | 51 min |
| Jun 23, 8:33 PM CDT | Tornado Warning | GRB | Outagamie | 42 min |
| Jun 23, 8:48 PM CDT | Severe Thunderstorm Warning | GRB | Winnebago | 42 min |
| Jun 23, 8:59 PM CDT | Tornado Warning | GRB | Calumet | 31 min |
| Jun 23, 9:14 PM CDT | Tornado Warning | GRB | Brown, Outagamie | 46 min |
| Jun 23, 9:29 PM CDT | Tornado Warning | GRB | Manitowoc | 31 min |
| Jun 23, 9:48 PM CDT | Special Marine Warning | GRB | 87 min | |
| Jun 23, 9:48 PM CDT | Special Marine Warning | GRB | 87 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.